I think often the anticipation and dread is worse than the actual event, when it comes to learning how to inject yourself with any of these drugs.
I'm on Betaseron, not Avonex, but the side effects are essentially the same. If you're thinking that "flu-like" means "throwing up", or nausea, you'd be wrong.
The "flu-like" that they talk about as the main and most common side effect is this: a fever, chills, sometimes you shake (like you do when you get chills and a fever), headache, body ache -- like the upper respiratory distress that comes with the flu. And some folks don't even get this, or get this for the first few shots, and then nothing thereafter.
When I started injecting Betaseron, I was taught to take something like ibuprofen (or another fever reducer, like aspirin, tylenol, or the like) about 2 hours before injecting. And I'd inject at night, so I'd sleep through the worst of the side effects (fever, chills, body ache). I put a glass of water and a couple of ibuprofens by my bedside. If I did wake up in the middle of the night, then I'd take those and suffer for another 20 minutes until the ibuprofen "kicked in", and I'd go back to sleep. For the first couple of months, I'd wake with a headache in the morning. Generally another couple of ibuprofen took care of it, and any left-over body aches.
Betaseron is injected every other day, so I went through this every other day, for the first couple of months. (Avonex is a once-a-week injection; generally folks will feel poorly the day after their injection, but then OK again until the next one, a week later.) I was working at a full-time job which required me to drive a circuit around my state, when I started. I warned my employer that I was starting this new med, that it had these side effects, that at the beginning I might have to call in sick a lot...
but in fact, I never missed any work. I was able to get up, take the ibuprofen, and by the time I showered and headed out the door, cup of coffee and brief case in hand, I was fine. There were a few days where I felt a bit "hung over", but I was still able to function and go about my business.
I should note that tylenol -- the "recommended pain reliever" for both Betaseron and Avonex -- has never done anything for me, which is why I switched to the ibuprofen.
I also want to be clear that your experience may be different: like most everything related to MS, different folks react differently to symptoms, and treatment. But having read several different MS boards and hearing about people's reactions, generally the reaction is the same: chills and fever and body aches and headaches for the first few injections, and then all that subsides and eventually disappears, for the most part.
I still take two ibu's before my injection...but then, I take 2 ibu's before going to bed anyway, as they seem to act as a general pain reliever (and I don't do any other prescription drugs for pain or spasticity or any of that.)
And now, after 13+ years of injecting, it's "habit". I can do it in the dark, I can do it with my 4 cats hovering around, wanting to play with the paper and discards from the packaging; I can do it half-asleep when I've forgotten and wake in the middle of the night and remember I need to take my shot; I've done it under less-than-sterile conditions in a 3rd world country after pulling my shots (sealed in a plastic bag) from a welll -- the only place there was to keep the meds cool (back when Betaseron had to be kept refrigerated); on an airplane; and on and on. I hope you get comfortable with it, too.
...I am not a doctor, nor health professional, and don't pretend to be one, here.....